Q: I have been taking prednisone for my arthritis for about three weeks now, and have noticed that I have been unusually depressed. Could the medication cause this?
A: Prednisone is a corticosteroid, a type of immunosuppressant drug, which, along with interferon drugs, are designed to reduce inflammation associated with the immune response. Mood changes—such as profound depression, agitation, irritability, restlessness, insomnia, and confusion, or mood elevation and manic symptoms—are among the known side effects of these medications. It is not unusual for people to experience mood changes associated with their medications: Many medications can have effects on the central nervous system even when their primary targets involve other parts of the body, and prednisone is just one example. Older people may be particularly susceptible to these side effects, since they tend to be more sensitive to drugs. Any time you experience mood symptoms after beginning treatment with a new medication, a recent dose change, or as a result of stopping treatment, it’s a good idea to let your doctor know. If these mood effects are associated with your medication, it may be possible to change your dosage or substitute another drug that won’t cause side effects. Even when it’s not possible to find alternative medications, there are likely to be effective ways to treat the mood symptoms concurrently. In any case, I recommend that anyone who experiences a serious change in mood that lasts two weeks or more should seek professional assessment.
Q: My husband hit his head in a car accident two weeks ago (he wasn’t wearing his seatbelt). He says he feels okay, but he complains of blurred vision and difficulty concentrating. Shouldn’t he see a doctor?
A: Any unusual symptoms that follow a blow to the head should be investigated, even if they occur hours, days, or weeks after the injury. Your husband’s symptoms may be an indication of a possible insult to the brain, such as bruising of brain tissue, formation of a blood clot, or disruption of connections among nerve cells. The Centers for Disease Control and Prevention recommends that individuals seek a medical assessment if they notice any of the following symptoms following a blow or jolt to the head: persistent headaches or neck pain; trouble with mental tasks such as remembering, concentrating, or decision-making; slowed thinking, speaking, acting, or reading; getting lost or easily confused; changes in sleep patterns; mood changes; feeling tired all the time; lacking energy or motivation; feeling dizzy or losing balance; nausea; increased sensitivity to lights, sounds or distractions; ringing in the ears; loss of sense of smell or taste; or blurred vision or eyes that tire easily.
Q: Can an underactive thyroid gland directly affect brain function, and if so, how?
A: The thyroid gland produces hormones that regulate the energy use of the body’s calls and organs. When its output is abnormally low, a condition called hypothyroidism, individuals may experience problems with mental functioning, as well as physical changes such as weight gain, dry skin, constipation, and increased fatigue. The mental symptoms, include memory difficulties, problems with concentration, slowing of mental processes, a general intellectual deterioration, and diminished initiative and interest. A study published in the April 2014 issue of the Journal of Clinical Endocrinology & Metabolism suggests that older adults with low-normal levels of thyroid hormones may also be at greater risk of depression. An estimated 10 percent of the older population is affected by hypothyroidism, which can be diagnosed with a blood test. The conditioncan be treated effectively with medication, and with periodic testing to ensure proper dosage levels, symptoms should not recur.
—Dr. Maurizio Fava, MD, Editor-in-Chief